Indian Journal of Dermatology
E-IJD CORRESPONDENCE
Year
: 2015  |  Volume : 60  |  Issue : 3  |  Page : 324-

An interesting case report of azathioprine-induced anagen effluvium


Pradeep Balasubramanian1, Soumya Jagadeesan2, Gopikrishnan Anjaneyan2, Jacob Thomas2,  
1 Department of Dermatology, PSG Institute of Medical Sciences and Research, Coimbatore, Tamil Nadu, India
2 Department of Dermatology, Amrita Institute of Medical Sciences, Kochi, Kerala, India

Correspondence Address:
Pradeep Balasubramanian
Department of Dermatology, PSG Institute of Medical Sciences and Research, Coimbatore, Tamil Nadu
India




How to cite this article:
Balasubramanian P, Jagadeesan S, Anjaneyan G, Thomas J. An interesting case report of azathioprine-induced anagen effluvium.Indian J Dermatol 2015;60:324-324


How to cite this URL:
Balasubramanian P, Jagadeesan S, Anjaneyan G, Thomas J. An interesting case report of azathioprine-induced anagen effluvium. Indian J Dermatol [serial online] 2015 [cited 2021 Sep 24 ];60:324-324
Available from: https://www.e-ijd.org/text.asp?2015/60/3/324/156471


Full Text

Sir,

Anagen effluvium is the abrupt loss of hairs that are in their growing phase (anagen) due to an event that impairs the mitotic or metabolic activity of hair follicle. Chemotherapy, radiation and toxic chemicals, and sometimes inflammatory diseases like alopecia areata and pemphigus can cause anagen hair loss. It is reversible, and hair regrowth occurs after a delay of 1-3 months. [1]

Herein, we report an interesting case of anagen effluvium that occurred following azathioprine administration.

A 30-year-old male patient reported to the dermatology clinic with a complaint of acute onset of diffuse hair loss in clumps in the scalp region of a week's duration. The patient was taking azathioprine tablet in a dose of 50 mg once a day for a month which was prescribed by a dermatologist for lesions diagnosed as cutaneous leukocytoclastic vasculitis.

On examining the scalp, there was diffuse non-scarring alopecia which was more over the occipital region with intact hair follicle ostia [Figure 1]. There were no signs of inflammation or scaling in the scalp. On performing a hair pull test, hairs were getting dislodged effortlessly in clumps. On performing a microscopic examination of the dislodged hair, anagen nature of the hair was evident [Figure 2]. His complete hemogram, liver and renal function tests were normal. ANA was negative.{Figure 1}{Figure 2}

Azathioprine was henceforth stopped and the patient was started on colchicine for leukocytoclastic vasculitis. Subsequently, the patient got his scalp hairs shaved off completely. Two months after the discontinuation of azathioprine, the patient had re-growth of normal anagen hair.

The anagen phase of the hair is characterized by proliferation of the epithelial compartment, with the bulb matrix cells exhibiting the greatest proliferative activity in building up the hair shaft. Any event or insult that causes abrupt cessation of mitotic activity leads to weakening of the partially keratinized, proximal portion of the hair shaft, resulting in narrowing and subsequent breakage within the hair canal. [1],[2],[3] Normally, up to 90% of scalp hairs are in the anagen phase. Thus, hair loss is usually copious in anagen effluvium. [1]

Azathioprine is not commonly known to cause anagen effluvium. There is a single case report of azathioprine induced anagen effluvium followed by plica polonica in a patient who was treated for interstitial lung disease. [4] Thus, we report this case for its rarity and to highlight this unusual adverse effect of azathioprine, which is a commonly used drug for dermatological indications.

References

1Kanwar AJ, Narang T. Anagen effluvium. Indian J Dermatol Venereol Leprol 2013;79:604-12.
2Trüeb RM. Diffuse hair loss. In: Blume-Peytavi U, Tosti A, Whiting DA, Trüeb RM, editors. Hair Growth and Disorders. Berlin: Springer; 2008. p. 259-72.
3Paus R, Olsen EA, Messenger AG. Hair growth disorders. In: Wolff K, Goldsmith LA, Katz SI, Gilchrest BA, Zller AS, Leffell DJ, editors. Fitzpatrick′s Dermatology in General Medicine. 7 th ed. Vol. 2. New York: McGraw-Hill; 2008. p. 753-77.
4Joshi R, Singh S. Plica neuropathica (Plica polonica) following azathioprine-induced Pancytopenia. Int J Trichology 2010;2:110-2.